Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS Binghamton, NY

August 3, 2018Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 3, 2018, 2:52 PM EDT for Wayne County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 2:52 PM EDT (18:52 UTC)
Expired
Aug 3, 2018, 3:30 PM EDT
In force
38 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wayne County, PA

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

613 
WUUS51 KBGM 031852
SVRBGM
PAC127-031930-
/O.NEW.KBGM.SV.W.0071.180803T1852Z-180803T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
252 PM EDT FRI AUG 3 2018

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Central Wayne County in northeastern Pennsylvania...

* Until 330 PM EDT.

* At 251 PM EDT, a severe thunderstorm was located over Prompton, or
  near Honesdale, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Honesdale, Damascus, Waymart, Prompton, Bethany, Stalker, Equinunk,
  Rutledgedale, Hankins and Browndale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4148 7538 4156 7546 4167 7546 4187 7520
      4187 7517 4185 7516 4184 7512 4182 7511
      4181 7507 4177 7510 4176 7506 4171 7505
      4171 7507 4169 7505 4164 7505
TIME...MOT...LOC 1851Z 230DEG 20KT 4161 7537 

HAIL...0.75IN
WIND...60MPH
 
$$

DAB
1 follow-up statement
103 
WWUS51 KBGM 031910
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
310 PM EDT FRI AUG 3 2018

PAC127-031930-
/O.CON.KBGM.SV.W.0071.000000T0000Z-180803T1930Z/
Wayne PA-
310 PM EDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL WAYNE COUNTY...

At 309 PM EDT, a severe thunderstorm was located near Bethany, 
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and up to quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Honesdale, Damascus, Prompton, Bethany, Stalker, Equinunk,
Rutledgedale, Hankins, Seelyville and Beach Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4155 7524 4160 7535 4171 7541 4187 7520
      4187 7517 4185 7516 4184 7512 4182 7511
      4181 7507 4177 7510 4176 7506 4171 7505
      4171 7507 4169 7505 4164 7505
TIME...MOT...LOC 1909Z 234DEG 21KT 4167 7525 

HAIL...1.00IN
WIND...60MPH
 
$$

DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:20 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 3, 2:20 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
220 PM EDT Fri Aug 3 2018

.SYNOPSIS...
A trough of low pressure will move through the region tonight
and early Saturday with more showers and storms. High pressure
will then build into the region for the remainder of the weekend
resulting in drier weather. Another cold front will move toward
the region by the middle of next week leading to the next chance
for showers and storms.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Water vapor channels show an upper level low moving up the east
coast off the Middle Atlantic Coast. Meanwhile an upper level
wave will move into the Great Lakes region into tonight. The
combination of these two upper level features will lead to
increased upper confluence and intensify an upper level jet
streak over southern Quebec into this evening. This will
enhance upper divergence and lifting over NY and PA. The coarser
resolution models still hang on to the idea of a band of heavy
rain across the central portion of the WFO BGM forecast area.
The NAM12 is most aggressive with a stripe of around 4 inches+
from about UCA-BGM and Towanda. The GFS/EURO and CMC have a
similar idea but amounts are up to 2 inches. The CAM models
emphasis more convection especially south and east and don't
have such a "neat" linear pattern as one would expect. Based on
the upper dynamics, lack of instability west and north of the
Catskills and Poconos we think there will be a band of heavier
rain but the NAM likely is overdone so we have 2-3" of rain
total for this event which is an additional 1-2" into the night
mainly east and south of a UCA-ELM line. Additionally, given the
propensity for more convection in our south and eastern areas we
think the band of heavier rain will be a little farther south
and east than what the NAM12 advertises. This is also where we
have a flash flood watch which looks on track as locally heavier
rain will be possible until late toninght. I wouldn't be
surprised to see localized 4+ inch amounts.

After this upper level wave passes by overnight up the coast,
the Great Lakes wave moves east reaching NY and Pa by Saturday
Morning. The NAM12 develops a meso-low over northeast Pa which
looks suspect so will drop POPs some from previous forecast for
later tonight more in line with other offices.

Then for Saturday, upper level trough overhead with still a
fairly moisture boundary layer and heating will lead to
isolated showers and maybe a few storms. So added isolated POPs
for Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Weather conditions Saturday night through Sunday night are expected
to be very quiet relative to the active pattern we saw last week.
This brief reprieve will be caused by a narrow ne-sw oriented surface
ridge setting up under a low amplitude upper level ridge building
across the ern Great Lakes and Northeast US...along with a much drier
air mass. This change in pattern will also usher in warmer air with
temperatures Sunday and Monday expected to reach into the mid to
upper 80s. Monday may be a few degrees warmer than Sunday, but with
dewpoints in the mid 60s both days, heat indices will climb into the
lower 90s.

The upper level ridge shifts to the east Sunday night, but still
likely influences the region enough to keep weather quiet into
Monday morning. A lead short wave ahead of the next broad trough
across the nrn plains/upper midwest will likely increase cloud cover
later in the day Monday, and possibly trigger a few showers and
isolated thunderstorms...mainly over wrn NY into the Finger
Lakes

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Precipitation coverage and intensity should ramp down Monday night
with the loss of daytime heating, but the parent upper trough back
to the west will be moving through the Great Lakes during this time,
and eventually across the Northeast Tuesday and Wednesday. This
period will be quite active with showers and thunderstorms likely. A
cold front will be associated with this trough, and a sufficient
amount of warm humid air will accumulate ahead of the front...which
will lead to ML CAPE values around 500-1000 J/kg, and combine with
enough deep layer moisture and shear to produce strong or possibly
severe storms into the middle of the week.

The pattern dries out Wednesday night into Thursday with high
pressure building back in behind the departing system, along with a
much drier air mass. Temperatures should remain steady through the
rest of the week as well, with highs in the upper 70s and 80s...and
overnight lows in the lower to mid 60s. Humidity will also drop back
down a bit...with dew points in the mid to upper 60s Tue and Wed,
then into the lower 60s going into the latter half of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A shield of showers will affect most of our terminals into the
evening hours. Outside of the heavier showers conditions were
VFR at all terminals but with heavier showers restrictions in
visibility and ceilings will drop to at least MVFR at times
through at least 02z and briefly IFR. At KAVP, expect mainly VFR
except during times of thunderstorms between 19z and 03z where
conditions could drop to MVFR-IFR briefly. Confidence is high
that areas of MVFR/IFR will be associated with the heavier
showers/storms but is low on how much they impact each
terminal. Then after main shield of showers and storms passes
through by 02z-04z, expect rich boundary layer moisture to lead
to MVFR ceilings all terminals except KSYR between 07z-14z. We
expect a period of IFR at KBGM and KAVP between 11z and 15z.
Confidence is low this far out. After 14z-15z all terminals will
improve to VFR.

Winds will be mainly light southwesterly under 10 knots through
the period.

Outlook...

Saturday afternoon through Monday... Mainly VFR, but fog
possible early Sunday and Monday mornings.

Tuesday and Wednesday...Restrictions possible in scattered
showers and storms.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Saturday morning for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch through Saturday morning for NYZ024-045-046-
     055>057-062.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...DJN
Hazardous weather outlook, Aug 3, 10:45 AM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1045 AM EDT Fri Aug 3 2018

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-041445-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
1045 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered strong thunderstorms this afternoon and night may contain
gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NYZ009-015>018-022-023-025-036-037-044-041445-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
1045 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Multiple rounds of showers and thunderstorms are expected through
tonight. Locally heavy rainfall and isolated flooding of smaller
streams, creeks and poor drainage areas will be possible. Areas that
have already had heavy rainfall in the past week will be more
vulnerable. A few of the storms may produce gusty winds as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

DJN

In the hours before

Special weather statement, Aug 3, 12:17 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1217 PM EDT FRI AUG 3 2018

NYZ057-062-PAZ040-031700-
Sullivan NY-Delaware NY-Northern Wayne PA-
1217 PM EDT FRI AUG 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...EASTERN DELAWARE...
NORTHWESTERN SULLIVAN AND EAST CENTRAL WAYNE COUNTIES UNTIL 100 PM
EDT...

At 1216 PM EDT, strong thunderstorms were located along a line
extending from Hobart to near Arkville to near Bethany. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rockland, Liberty, Bethel, Damascus, Neversink, Callicoon, Roxbury,
Cochecton, Andes and Stamford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4221 7453 4217 7446 4215 7453 4212 7456
      4202 7478 4192 7456 4171 7473 4161 7516
      4163 7525 4184 7508 4217 7485 4241 7471
      4245 7465 4242 7461 4235 7443
TIME...MOT...LOC 1616Z 235DEG 29KT 4238 7463 4221 7459 4164 7521

DAB
Local storm report, Aug 3, 12:49 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1249 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      NEW ALBANY              41.60N  76.44W
08/03/2018                   BRADFORD           PA   EMERGENCY MNGR

            TWO BRIDGES CLOSED DUE TO DEBRIS

&&

HLC
Local storm report, Aug 3, 1:32 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       MASONVILLE              42.25N  75.37W
08/03/2018  M1.28 INCH       DELAWARE           NY   PUBLIC

            RAIN SINCE 7AM

&&

BJG
Special weather statement, Aug 3, 2:05 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Binghamton NY
205 PM EDT FRI AUG 3 2018

PAZ044-047-031845-
Luzerne PA-Lackawanna PA-
205 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN LACKAWANNA AND
SOUTHEASTERN LUZERNE COUNTIES UNTIL 245 PM EDT...

At 204 PM EDT, a strong thunderstorm was located over Weatherly, or
just northeast of Hazleton, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hazleton, Freeland, Bear Creek, Moscow, White Haven, Lehigh, Penn
Lake Park, Bear Creek Village, Jeddo and Gouldsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4098 7601 4136 7556 4137 7545 4126 7544
      4124 7549 4122 7552 4122 7554 4112 7563
      4113 7568 4109 7577 4105 7577 4103 7574
      4101 7574 4093 7595
TIME...MOT...LOC 1804Z 226DEG 27KT 4097 7586

DAB
Special weather statement, Aug 3, 2:10 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
210 PM EDT FRI AUG 3 2018

PAZ038-039-043-031915-
Wyoming PA-Susquehanna PA-Bradford PA-
210 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SUSQUEHANNA...
SOUTHEASTERN BRADFORD AND NORTHWESTERN WYOMING COUNTIES UNTIL 315 PM
EDT...

At 210 PM EDT, a cluster of strong thunderstorms was located near
Sugar Run, or near Wyalusing, moving northeast at 15 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Rush, Springville, Dimock, Wilmot, Hollenback, Wyalusing, Meshoppen,
Laceyville, Le Raysville and Brushville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4149 7624 4154 7622 4156 7640 4158 7644
      4193 7611 4175 7584 4147 7624
TIME...MOT...LOC 1810Z 221DEG 15KT 4158 7629

DAB
Special weather statement, Aug 3, 2:28 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
228 PM EDT FRI AUG 3 2018

PAZ040-044-072-031915-
Southern Wayne PA-Northern Wayne PA-Lackawanna PA-
228 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN LACKAWANNA AND
CENTRAL WAYNE COUNTIES UNTIL 315 PM EDT...

At 227 PM EDT, a strong thunderstorm was located over Carbondale,
moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Carbondale, Archbald, Jessup, Honesdale, Damascus, Jermyn, Forest
City, Mayfield, South Canaan and Waymart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4160 7507 4146 7552 4155 7563 4164 7551
      4164 7546 4168 7547 4187 7521 4187 7517
      4185 7516 4184 7512 4182 7511 4181 7507
      4177 7510 4176 7506 4171 7505 4171 7507
      4162 7505
TIME...MOT...LOC 1827Z 229DEG 30KT 4154 7547

DAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:21 AM EDTAreal Flood AdvisoryBGMBradford, Susquehanna, Wyoming3 hr
Aug 3, 7:32 AM EDTFlash Flood WarningBGMBradford, Susquehanna, Wyoming118 min
Aug 3, 9:28 AM EDTFlash Flood WarningBGMBradford, Susquehanna, Wyoming3 hr
Aug 3, 9:46 AM EDTAreal Flood AdvisoryBGMSusquehanna, Wayne119 min
Aug 3, 12:30 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna, Wyoming3 hr
Aug 3, 2:05 PM EDTSpecial Weather StatementBGMLuzerne40 min
Aug 3, 2:10 PM EDTSpecial Weather StatementBGMWyoming65 min
Aug 3, 2:28 PM EDTSpecial Weather StatementBGMWayne47 min
Aug 3, 2:32 PM EDTFlash Flood WarningBGMBradford, Susquehanna, Wyoming3 hr
Aug 3, 2:57 PM EDTAreal Flood AdvisoryBGMLackawanna, Wayne3 hr
Aug 3, 3:06 PM EDTSpecial Weather StatementBGMSusquehanna39 min
Aug 3, 3:26 PM EDTSevere Thunderstorm WarningBGMWayne49 min
Aug 3, 3:39 PM EDTSpecial Weather StatementBGMSusquehanna51 min
Aug 3, 3:43 PM EDTSpecial Weather StatementBGMPike47 min
Aug 3, 3:48 PM EDTAreal Flood AdvisoryBGMSusquehanna117 min
Aug 3, 4:21 PM EDTSpecial Weather StatementBGMLackawanna39 min
Aug 3, 4:51 PM EDTSpecial Weather StatementBGMWayne54 min
Aug 3, 5:05 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wyoming6 hr
Aug 3, 5:31 PM EDTAreal Flood WarningBGMBradford, Wyoming3 hr
Aug 3, 6:13 PM EDTAreal Flood AdvisoryBGMWyoming8 hr
Aug 3, 6:32 PM EDTAreal Flood AdvisoryBGMWayne5 hr
Aug 3, 6:58 PM EDTAreal Flood AdvisoryBGMSusquehanna, Wayne2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.